Medication Errors are among the biggest issues devoted in health care setting today in America. According to a recent Journal of the American Medical Association, medication error causes more than 10,000 of injures and deaths every year. Medication giving include five basic rights: Right patient, Right medication, Right route, Right dose, and Right time. Contrary to the above is medication errors. However, most common errors are occurred by poor transcriptions, drug interactions, drug name confuse, and poor documentation.
One of the great concerns with medication errors is order transcription. Poor transcriptions or orders that are passed from doctors to nurses could cause serious injury by giving wrong amount or name of drug to patients. The problem is that most nurses have poor concentrations due to the amount of their workload. They could difficulty call back the doctor to clarify either the order clearly written or and illegible order, then arriving to their own assumptions. In addition, doctors and nurses make the medication errors by misreading and miswriting prescriptions such as misplacing points and misreading zeros. Researchers at Brigham and Women??s Hospital have found that there were extraordinary drug errors made by doctors?? poor handwriting. In 1983, a nurse supplied a man 2.5 milligrams of the powerful sedative Halcion, which supposed to be 0.25milligrams. The patient died after several hours and the nurse and doctor had to take full responsibility. The problem is that doctors don??t press hard enough while writing prescriptions on carbonless paper, so the decimal point doesn??t come through on the copy. In fact, some researchers found that 55percent of the errors has dropped when doctors put down their pens and typed on the computers.
A report by the Government Accounting Office found that millions of Americans are injured or died by taking drugs that are interact with other drugs. A doctor prescribes medication without knowing that another doctor has prescribed another pharmaceutical, the chance of drug interaction is enhanced. When people take an over-the-counter medication, borrow medication from someone, or take leftover medication from another prescription cause drug interaction too. Drug interaction is a major cause of Iatrogenic illness caused by practitioners. Drug interactions occur immediately or over several weeks. Some drugs should not be used together, while others can be combined only if accompanied by careful monitoring to detect emergency problems. Interactions can occur when one-therapy affects how another is absorbed, distributed or excreted. Interactions can also occur when one therapy alters the effect of another. A common interaction can occur when two drugs have similar toxicity profiles. For example, both ddI and ddC can cause peripheral neuropathy, a tingling or pain in the legs, hands or feet. It is not recommended that they be used together because the similar side effects of the two drugs may increase the chance of neuropathy. It is very important for doctors and nurses to make sure that their patients are taking another drugs without their permissions, and the patients also have to ask questions before they take any drugs.
Drug name confusing error is another common medication error that is occurred often. In fact, one of every four-medication errors reported in America is a name-confusion error. According to Dr. Jack Berry, president of the Colorado Medical Society, medicine is more complex than it was 20 years ago which means that medicine becomes more technologically complex. On April 2, 1999, The Institute for Safe Medication Practice has given a warning to doctors and pharmacists to be careful when prescribing, and using celecoxib (Celebrex) and other products whose names look and sound like Celebrex. As a matter of fact, about 50% of medication errors have resulted from confusing the name Celebrex, a new COX2 inhibitor. The errors occur primarily from the fact that its brand name looks and sounds like two other drugs. These two drugs are citalopram (Celexa) and fosphenytoin (Cerebryx). The ISMP recommended that Prescribers should always include the purpose of the medication on the prescription order, make sure the order was double-checked by pharmacists, and the prescription should be printed collectly. Patients who receive any of these three drugs should also double check with the pharmacist to make sure they have received the correct medication.
In addition, when people are ordering by phone or picking up a drug they must make sure if they are getting right one or not because the names of some drugs are very easily confused, and some generics may not be precisely equivalent to the prescription medication.
In correct patient history has resulted to medication errors. Poor documentation is among the biggest issue with nurses. Most nurses are busy with another patient or helping their doctors and have no time to see the other patient frequently as suppose or not may not even been in the room for hours. A patient may die between this time, yet the nurse may document that patient was resting quietly. Also the right documentation will tell why a medication is not given to a patient at the scheduled time. Giving a medicine at wrong time to a patient can cause serious accident. For example, some prophylactics given before or after according to specified order are lifesavers. When a patient is scheduled for a surgery, prophylactic anticoagulant is administered to prevent clots and perhaps continues post-op. If a patient is not given his medication at right time, he could break a clot and might be embolism to death. Even though the nurses dealing with too much work load, it is still their responsibilities to keeping a right documentation for their patients. It also has been said, ?? if you don??t chart is you didn??t do it.??